Thunderstorm Wind, Chase
- When
- June 14, 10:49 PM CST to 10:50 PM CST
- Where
- Chase County, 4.4 mi E of Matfield Green
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.160, -96.490
Gusty wind storms moved across portions of south central Kansas during the overnight hours. Wind gusts primarily were in a 60 to 65 mph range with a few tree limbs being blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Gusty wind storms moved across portions of south central Kansas during the overnight hours. Wind gusts primarily were in a 60 to 65 mph range with a few tree limbs being blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 10:36 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1136 PM CDT THU JUN 14 2012 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU QUASI-LINEAR CONVECTIVE SYSTEM WILL CONTINUE MOVING SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. A TRAILING STRATIFORM RAIN SHIELD WITH OCCASIONAL LIGHTNING STRIKES WILL CONTINUE BEHIND THE LINE OF STORMS. MAIN THREAT WITH THE LINE WILL BE WIND GUSTS TO 35 KT AND HEAVY RAIN REDUCING VISIBILITIES TO IFR. WILL UTILIZE TEMPO OR PREVAILING TS AT HUT/ICT/CNU/SLN IN THE SHORT TERM. WINDS SHOULD RESUME SOUTHEASTERLY WITH SOME GUSTS DURING FRIDAY. ADDITIONAL CONVECTION COULD FORM OVER THE HIGH PLAINS IN THE PM/EVE BEFORE MOVING EAST OVERNIGHT. CONFIDENCE ON TIMING IS LOW REGARDING THIS CONVECTION REACHING OUR TAF SITES SO WILL LEAVE TS OUT FOR NOW. JMC && .PREV DISCUSSION... /ISSUED 942 PM CDT THU JUN 14 2012/ UPDATE... MATURE QUASI-LINEAR CONVECTIVE SYSTEM NOW IN PROGRESS FROM SOUTHWEST THROUGH CENTRAL AND NORTHEAST KS...WITH CLOUD TOPS OF -70 TO -77 CELSIUS. THE MCS WILL LIKELY CONTINUE TRACKING SOUTHEAST OVERNIGHT INTO THE 40 KNOT SOUTHERLY LOW-LEVEL JET. THE LOW-LEVEL JET WILL RESULT IN STRONG MOISTURE TRANSPORT NORTHWARD INTO THE STORM COMPLEX WHICH SHOULD SUSTAIN IT FOR MUCH OF THE NIGHT. LACK OF SHEAR MAY KEEP A LOT OF THE ACTIVITY SUB- SEVERE...HOWEVER WE SHOULD STILL BE ABLE TO GET SOME 60 MPH GUSTS ALONG THE LEADING EDGE OF STRONGER GUST FRONT SURGES. TORRENTIAL RAIN ALREADY BEING OBSERVED IN THE MOST INTENSE CORES IN CENTRAL KS AND WITH PRECIPITABLE WATER OF 1.5 TO 1.75 INCHES...THIS TREND SHOULD CONTINUE FOR SEVERAL MORE HOURS. HAVE BOOSTED RAIN CHANCES CONSIDERABLY OVERNIGHT GIVEN RECENT RADAR AND SHORT RANGE MODEL TRENDS. JMC PREV DISCUSSION... /ISSUED 631 PM CDT THU JUN 14 2012/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN CONCERN IS STRONG THUNDERSTORMS TONIGHT. THUNDERSTORMS WILL CONTINUE TO CONGEAL ACROSS WESTERN THRU NORTH CENTRAL KS THIS EVENING...AS LOW-LEVEL SOUTHERLY FLOW CONVERGES INTO A STALLED FRONTAL BOUNDARY. A FULL-FLEDGED MCS SHOULD BE IN PROGESS BY 01-02Z...AND THIS SHOULD PROPAGATE SOUTHEASTWARD INTO CENTRAL AND SOUTH CENTRAL KS THIS EVENING. HAVE UTILIZED TEMPO TS GROUPS AT RSL-SLN-HUT-ICT WITH SOME GUSTY WINDS AND HEAVY RAIN LIKELY ASSOCIATED WITH THE STORMS. NOT SURE IF THE MCS WILL SURVIVE AS FAR SOUTHEAST AS CNU BUT HAVE INSERTED A VCTS THERE LATE TONIGHT. SOME MID-HIGH CLOUDS COULD LINGER FRIDAY MORNING IN WAKE OF MCS. JMC PREV DISCUSSION... /ISSUED 332 PM CDT THU JUN 14 2012/ DISCUSSION... TONIGHT: TOUGH FORECAST WITH MODEL OUTPUT HIGHLY VARIABLE DUE TO DIFFERING MODEL CONVECTION TIMING/LOCATION. 1200 UTC NAM LOW LEVEL MOISTURE FIELDS ARE SUSPECT OUT OF THE BOX BASED ON OBSERVED DATA AND HAVE DOUBTS ABOUT EARLY INITIATION IT SUGGESTS. THE 1200 UTC GFS WAS NOT MUCH BETTER AS FRONT DID NOT LIT UP BY 1800 UTC. EVEN 0000 UTC ECMWF WAS OVERLY AGGRESSIVE. BASED ON 1200 UTC RAOBS...DECENT PLUME OF 850MB MOISTURE IS LOCATED OVER SOUTHWEST/WEST CENTRAL OK WITH MOISTURE STARTING TO POOL ALONG 850MB FRONT. DRIER AIR WAS LOCATED OVER EASTERN KS/NE OK. EXTREMELY WEAK SHORTWAVE EVIDENT IN WATER VAPOR/ACAR WINDS THIS MORNING OVER WESTERN COLORADO. AT 1800 UTC SURFACE FRONT HAD JUST PUSHED INTO THE NORTHWEST TIP OF KS. DO ANTICIPATE STORMS TO DEVELOP ALONG FRONT LATE AFTERNOON...AND PERSIST OVERNIGHT. GIVEN WEAK WAVE AND BETTER MOISTURE TO THE WEST...THINKING BEST CHANCES WILL BE IN CENTRAL KS WITH MCS PERSISTING OVERNIGHT ALONG LEADING THETA-E GRADIENT. NOT AT ALL CLEAR HOW FAR SOUTH STORMS WILL DEVELOP OVERNIGHT GIVEN WEAK FORCING...OUTFLOW DOMINATED STORMS AND WEAK FLOW ALOFT. COULD SEE ISOLATED HEAVY RAIN POTENTIAL ACROSS CENTRAL KS GIVEN EFFICIENT RAIN PRODUCING STORMS AND PRECIPITATION DURATION. GIVEN LARGE CAPE AND DEEP DRY ADIABATIC LAPSE RATES WITH COPIOUS DRY AIR ALOFT...MAIN THREAT WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL WITH INITIAL STORM DEVELOPMENT CANNOT BE RULED OUT. ALSO CANNOT RULE OUT AN ISOLATED LANDSPOUT WITH A FAVORABLE OUTFLOW BOUNDARY INTERSECTION...GIVEN LOW LEVEL WIND PROFILE AND STEEP LAPSE RATES NEAR SURFACE. FRI-SUN: FRI COULD HAVE CONVECTIVE DEBRIS LINGERING DURING THE MORNING...MOST LIKELY IN EASTERN SECTIONS. WHILE STORMS ARE NOT LIKELY IN SUBSIDENCE IN WAKE OF MCS...LINGERING BOUNDARY COULD BE ENOUGH FOR NEW DEVELOPMENT...ESPECIALLY IN WESTERN SECTIONS. HOWEVER UNCLEAR WHERE THAT BOUNDARY WILL BE. NO CONFIDENCE IN MODEL SOLUTIONS GIVEN UNCERTAINTY IN THE NEAR TERM. BEST BET WOULD BE CENTRAL KS FRI NIGHT AS SURFACE BOUNDARY DRIFTS CLOSER...ESPECIALLY WHERE IT INTESECTS MCS OUTFLOW BOUNDARY. AGAIN SOUTHERN EXTENT IS PROBLEMATIC. ON SAT...CHANCES ARE MORE LIKELY ACROSS CENTRAL KS ONCE AGAIN IN THE VICINITY OF FRONT...ESPECIALLY SAT NIGHT. UNCLEAR HOW FAR SOUTH BOUNDARY WILL GO ON SUN AND OPTED TO KEEP MOST OF THE AREA DRY FOR NOW. MON-THU: STILL CONSIDERABLE UNCERTAINTY THIS PERIOD AS MODELS STUGGLE BADLY WITH LOCATION/TIMING OF SURFACE FRONT. BOTH ECMWF/GFS HAVE BEEN QUITE ERRATIC OVER THE PAST FEW RUNS...WITH VERY LOW CONFIDENCE IN ARRIVAL OF NEXT SIGNIFICANT COLD FRONT MIDWEEK. TEMPERATURES SHOULD REMAIN AT OR ABOVE NORMAL THROUGH MOST OF THIS PERIOD. AM NOT VERY CONFIDENT ON PRECIPITATION ARRIVING WED NIGHT...AND IT COULD BE A STRETCH EVEN ON THU DURING THE DAY. BEST GUESS AT THIS POINT WOULD BE THU NIGHT. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 89 70 91 / 80 30 10 10 HUTCHINSON 67 88 71 92 / 100 30 20 10 NEWTON 67 87 70 92 / 100 40 20 10 ELDORADO 67 87 69 91 / 90 30 10 10 WINFIELD-KWLD 70 89 71 92 / 70 20 10 10 RUSSELL 65 88 70 92 / 100 20 30 30 GREAT BEND 65 89 71 92 / 90 20 30 20 SALINA 67 87 72 91 / 100 30 30 30 MCPHERSON 67 87 71 91 / 100 30 20 20 COFFEYVILLE 69 90 70 91 / 50 10 10 10 CHANUTE 68 89 69 91 / 60 20 10 10 IOLA 67 88 68 91 / 60 20 10 10 PARSONS-KPPF 69 90 70 92 / 50 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 803 PM CDT THU JUN 14 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 803 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS CENTRAL AND MUCH OF SOUTH CENTRAL KANSAS THIS EVENING AND OVERNIGHT. DAMAGING WINDS ARE THE PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE WITH ANY ISOLATED STORMS EARLY THIS EVENING. THE STORMS WILL PRODUCE TORRENTIAL RAIN WHICH MAY OVERWHELM DRAINAGE SYSTEMS...RESULTING IN TEMPORARY STREET FLOODING. THE STORM COMPLEX MAY WEAKEN LATE TONIGHT AS IT MOVES ACROSS SOUTHEAST KANSAS...HOWEVER GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS MAY LINGER INTO FRIDAY MORNING ACROSS PART OF THE AREA. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS...HOWEVER THE BETTER CHANCE OF STRONG STORMS WILL BE FRIDAY EVENING ACROSS CENTRAL KANSAS. STRONG STORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT...PRIMARILY ACROSS CENTRAL KANSAS. STORMS COULD LINGER ACROSS PARTS OF SOUTHEAST KANSAS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM EARLY THIS EVENING INTO TONIGHT OVER CENTRAL AND MUCH OF SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT THU JUN 14 2012
KSZ032-033-047-150130-
BARTON-LINCOLN-RUSSELL-
737 PM CDT THU JUN 14 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...LINCOLN AND RUSSELL COUNTIES...
AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 43 MILES NORTH OF
HUNTER TO 16 MILES NORTH OF NATOMA TO 23 MILES NORTHWEST OF
VICTORIA...MOVING SOUTH AT 30 MPH.
QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE
WITH THESE STORMS.
PEOPLE IN NORTHWESTERN BARTON...NORTHWESTERN LINCOLN AND RUSSELL
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE LINE OF STORMS MAINTAINS INTENSITY AND MOVES
INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 3922 9823 3885 9874 3855 9904 3913 9904
3914 9850 3923 9849
TIME...MOT...LOC 0036Z 339DEG 25KT 3980 9864 3940 9905
3905 9946
MCGUIRESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 906 PM CDT THU JUN 14 2012 KSZ032-033-047-048-150300- BARTON-ELLSWORTH-LINCOLN-RUSSELL- 906 PM CDT THU JUN 14 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH...LINCOLN AND RUSSELL COUNTIES... AT 900 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF PAWNEE ROCK...OR 11 MILES NORTH OF LARNED...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GALATIA. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3875 9905 3923 9792 3829 9866 3826 9903 TIME...MOT...LOC 0206Z 267DEG 14KT 3834 9909 MCGUIRE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT THU JUN 14 2012
KSZ048>051-150315-
ELLSWORTH-MCPHERSON-RICE-SALINE-
934 PM CDT THU JUN 14 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH...MCPHERSON...RICE AND SALINE
COUNTIES...
AT 929 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUSHTON TO 5 MILES
NORTHEAST OF BENNINGTON...AND MOVING SOUTHEAST AT 40 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3896 9736 3893 9736 3892 9738 3891 9737
3864 9737 3818 9841 3841 9849 3844 9848
3897 9775 3897 9737
TIME...MOT...LOC 0234Z 320DEG 37KT 3842 9833 3903 9747
MCGUIRESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT THU JUN 14 2012
KSZ049>052-067-068-082-150345-
HARVEY-KINGMAN-MARION-MCPHERSON-RENO-RICE-SALINE-
1005 PM CDT THU JUN 14 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...KINGMAN...MARION...MCPHERSON...RENO...
RICE AND SALINE COUNTIES...
AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF GYPSUM TO COATS...AND MOVING SOUTHEAST AT 55 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3786 9848 3879 9738 3862 9736 3862 9693
3853 9692 3852 9683 3791 9766 3791 9770
3788 9770 3737 9837 3738 9846
TIME...MOT...LOC 0305Z 304DEG 46KT 3875 9726 3749 9875
MCGUIRESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1049 PM CDT THU JUN 14 2012
KSZ052-053-068>070-082-083-091-092-150445-
BUTLER-CHASE-GREENWOOD-HARPER-HARVEY-KINGMAN-MARION-SEDGWICK-SUMNER-
1049 PM CDT THU JUN 14 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE...GREENWOOD...HARPER...HARVEY...
KINGMAN...MARION...SEDGWICK AND SUMNER COUNTIES...
AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF LINCOLNVILLE TO 24 MILES SOUTHWEST OF HARDTNER...AND
MOVING SOUTHEAST AT 55 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9836 3737 9835 3774 9781 3774 9770
3782 9770 3853 9663 3853 9640 3849 9635
3818 9635 3817 9595 3808 9596 3747 9706
3747 9715 3742 9715 3699 9789
TIME...MOT...LOC 0350Z 317DEG 46KT 3851 9679 3680 9898
MCGUIRESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1146 PM CDT THU JUN 14 2012
KSZ053-069-070-083-091>093-150545-
BUTLER-CHASE-COWLEY-GREENWOOD-HARPER-SEDGWICK-SUMNER-
1146 PM CDT THU JUN 14 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE...COWLEY...GREENWOOD...HARPER...
SEDGWICK AND SUMNER COUNTIES...
AT 1142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF MATFIELD GREEN TO 6 MILES NORTH OF CLEARWATER TO
BYRON...AND MOVING SOUTHEAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9823 3763 9758 3830 9643 3829 9635
3818 9635 3817 9595 3802 9596 3760 9645
3760 9653 3754 9652 3699 9714
TIME...MOT...LOC 0446Z 308DEG 30KT 3819 9643 3757 9749
3687 9821
MCGUIREThe Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 04:48 UTC.
7 thunderstorm wind. Local standard time, as filed.
Some large tree limbs were blown down.
Large tree limbs were blown down near the intersection of highways 81 and 166.
Wind speed was estimated by a law enforcement official.
Law enforcement reported that a tree had been blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391521, 391525, 391528, 391529, 391531, 391532, 391533.